Flood, Perry
- When
- March 19, 9:00 AM EST to 6:00 PM EST
- Where
- Perry County, 0.7 mi ESE of Thornville to 1.15 mi ESE of Maxville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.895, -82.409
Rain spread into southeast Ohio near dawn on Tuesday, the 18th. A strong east to west warm front had set up across northern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rain spread into southeast Ohio near dawn on Tuesday, the 18th. A strong east to west warm front had set up across northern Kentucky. By late afternoon, rain amounts of 0.5 to 1.35 had already fallen, with the heaviest being over northern Jackson, Vinton, and Athens Counties. A lull occurred Tuesday evening, as the warm front and its rain shifted north. However, as the low pressure lifted northeast through the Ohio Valley, another 1 to 2 inches of rain fell on the 19th. Some preliminary rain totals over about a 36 hour period included, 3.5 inches at McArthur, 3.0 inches at New Lexington, 2.7 inches at Jackson, 2.6 inches at Salem Center, 2.3 inches at McConnelsville, 2.2 inches at Beverly, 2.1 inches at Athens, and 1.7 inches at Nelsonville. Storm totals were even higher further southwest, down the Ohio River Valley, where the moisture inflow was greater.
Luckily, southeast Ohio avoided a major flood event. Small stream flooding was widespread across Perry, Athens, Morgan, Vinton, Jackson, and Meigs Counties. A few streams, such as Duck Creek, also flooded in Washington County. Numerous roads were closed by high water, but no dwellings were damaged by flood waters. Several school districts closed schools on the 19th. County maintenance departments were kept busy clearing debris off of culverts and roads.
Later, the larger streams and rivers also saw minor flooding on the 19th into the 20th. The Muskingum River creasted just over 12 feet at McConnelsville during the predawn hours of the 20th. Flood stage there is 11 feet. The Hocking River at Athens crested at 21.4 feet during the late evening of the 20th. Flood stage at Athens is 20 feet. The Shade River near Chester crested at 20 feet during the evening of the 20th. Bankfull is 17 feet near Chester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 5:21 AM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
621 AM EDT WED MAR 19 2008
.SYNOPSIS...
LOW PRESSURE RIDES UP THE OHIO VALLEY TODAY THEREBY BRINGING THE
STATIONARY FRONT THAT SITS ACROSS OHIO THROUGH. HIGH PRESSURE
SLOWLY WORKS IN FROM THE WEST TONIGHT. LOW PRESSURE SYSTEMS PASS TO
OUR NORTH FRIDAY NIGHT...AND TO OUR SOUTH SUNDAY NIGHT AND MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ONE LAST CHALLENGING FCST AS BAROCLINIC ZONE CROSSES LATER TODAY.
IN THE MEANTIME...THREAT OF SEVERE THUNDERSTORMS AND HIGH WATER
EXIST OVER CWA. 6Z SFC ANALYSIS ILLUSTRATES A RETREATING TREND IN
THE STATIONARY FRONT N OF I-71 IN OH. AS A RESULT...TEMPS HAVE
SOARED IN THE FLOOD WATCH AREA INTO THE L60S. THE BEST NEWS OF ALL
IS RA HAS QUIT IN THE WATCH AREA.
MAXT WILL BE FROM THE GUN TODAY IN THE W...WITH WARMEST READINGS IN
THE MTNS DUE TO FROPA LATER THIS AFTN. UNLIKE YDY WHICH TURNED INTO
A NIGHTMARE OF A FCST WITH RA REACHING PKB/HTS KEEPING THEM IN THE
50S. TDY WILL BE A DIFFERENT STORY WITH MRNG HIGHS OF L-M 60S
BEFORE FALLING.
BAROCLINIC ZONE SHOULD REACH THE OHIO RIVER BY 15Z AND THE MTNS
CLOSE TO 0Z. SE WINDS ALLOW FOR SOME SUNSHINE...WHILE 50F+ DWPTS
ARE PULLED N FM THE GULF. MUCAPES ARE HIGHER THAN PVS RUNS WITH
UPWARDS OF 0.5 KJKG-1 OVER MUCH OF WV WITH LI/S DIPPING TO -2C.
WHAT IS MOST CONCERNING IS OFF THE CHART KINEMATICS...0-1SRH NEAR
900 M2S-2....0-1KM VGP OF 0.20...AND 0-3KM BULK SHEAR VECTORS OF
50-60KTS. ALL OF THIS LEADS TO A HIGH WIND THREAT AHEAD OF THE
FRONT. EVEN IF ACTIVITY IS NOT PLUGGED IN /CONTAINING
LIGHTNING/...GUSTY RW ARE FORESEEN. ADDED GUSTY WIND ATTRIBUTE TO
WX GRIDS E OF THE OH RVR.
WET WX TAPERS OFF QUICKLY AFT MDNGT WITH EXODUS OF H7-H3 DCVA AND
LLVL CONV. H10-H8 THICKNESS SUPPORT WET SN ABV 3KFT...BUT NO ACCUM
IS FCST. SKY FCST IS TRICKY AS WE LEAVE THE WINTER SEASON THEREFORE
TENDENCY IS TO CLEAR OUT BEHIND FRONTS. BUFR SNDGS W OF THE OHIO
RIVER ILLUSTRATE ENOUGH DRYING TO WARRANT PCLDY...WHILE THE MTNS AND
ADJACENT LLNDS LOOK FOR MCLDY TO OVC.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MUCH MORE BENIGN ALBEIT FAST MOVING PATTERN SETS IN AFTER NEAR TERM
SYSTEM EXITS FIRST THING THU MORNING. FOR NOW WENT CLOSER TO NAM12
SOLN WHICH CUTS OFF COLD ADVECTION AND UPSLOPE MOISTURE FASTER THAN
GFS. NAM12 ALSO DIMINISHES THE FLOW MORE QUICKLY ALTHOUGH DIRECTION
REMAINS NW.
WARM ADVECTION HIGH AND MID CLOUD SKIRT THROUGH AREA THU NIGHT AS
WEAK HIGH PRESSURE MOVES THROUGH...AGAIN QUICKLY. WARM SECTOR SW
FLOW SETS UP FRI AS CLIPPER...DESTINED TO TRACK N OF THE
AREA...APPROACHES. POPS INCREASE LATE FRI AS ASSOCIATED COLD FRONT
APPROACHES. SYSTEM MOVES THROUGH THE AREA FRI NT INTO SAT. WITH
SPEED OF SYSTEM...INFLOW WILL BE SOMEWHAT LIMITED SO EXCESSIVE
RAINFALL IS NOT ANTICIPATED.
OPTED TO LEAVE THUNDER OUT FOR NOW AS PEAK WARM SECTOR DEW POINTS
BACK OFF A BIT AS SYSTEM APPROACHES...AND THE TIME OF DAY IS A
LITTLE LATE. SPC DOES HAVE A SEE TEXT UPSTREAM...OVER THE LOWER
OHIO VALLEY....FOR DAY 3. LOOKS LIKE A SMALL AREA OF MAXIMUM
INSTABILITY WILL EXIST JUST SE OF THE SFC LOW. AS CLIPPER EXITS
SAT...LAGGING UPPER TROUGH MAY KEEP PRECIPITATION AROUND MUCH OF THE
DAY BEFORE IT FINALLY SWINGS ON THROUGH SAT EVE. ATMOSPHERE SHOULD
BE WARM ENOUGH FOR ALL RAIN EVEN BEHIND THE SYSTEM SAT...WITH A
LITTLE HELP FROM DIURNAL HEATING.
ROLLED MOSTLY WITH THE MET FOR HIGHS THU AND FRI AND LOWS THU NT.
TRENDED LOWS UP TOWARD THE MEX FOR LOWS IN THE WARM SECTOR FRI NT.
TRIMMED HIGHS ACROSS THE N JUST A BIT ON SAT. LOWS SAT NIGHT LOOKED
GOOD.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE PAYS A VISIT EARLY SUN MORNING...AGAIN BRIEF...AS NEXT
SYSTEM FOLLOWS RIGHT ON ITS HEELS. THIS IS A SOUTHER STREAM SYSTEM
THAT TILTS NEGATIVELY AND THEN CLOSES OFF A BIT...GENERATING SFC LOW
ALONG E COAST, THIS IS AN UNPHASED SYSTEM WITH SOME UNCERTAINTY
REMAINING AS TO THE TRACK...INTENSITY AND EVEN POSSIBLE PHASING.
FORECAST AREA WILL LIKELY REMAIN NEAR NW PORTION ASSOCIATED
PRECIPITATION...WITH AIR MASS COLD ENOUGH TO SUPPORT MOSTLY SNOW.
REST OF FORECAST LOOKED GOOD WITH NEXT QUICK MOVING CLIPPER SYSTEM
SKIRTING BY TO THE N OF THE AREA TUE INTO TUE NT. TEMPERATURES SUN
THRU TUE NT LOOKED TO BE ON TRACK FOR THE MOST PART.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
VFR WX THE FIRST FEW HRS WITH FRONT JUST TO THE NW. FRONT SAGS SE
THIS MRNG WITH WDSPRD RA REACHING PKB/HTS BY 14-15Z...CRW/CKB
16-17Z...AND THE MTNS AN HR AFT THAT. OVERALL EXPECT MVFR CIG
RESTRICTIONS...BUT DID IFR VIS AND CIGS WILL OCCUR FOR A BRIEF
PERIOD ALONG AND BEHIND THE FRONT. MVFR CONDS SHOULD BE WDSPRD BY
0Z OUTSIDE BKW WHERE IFR CIGS LAST MOST OF THE EVNG.
TSTMS ARE PSBL FM MIDDAY THRU DUSK AT ALL AIRPORTS...BUT MORE SO AT
WRN FOUR TERMINALS...THEREFORE CB MENTION CONTS. LAST BUT NOT LEAST
WINDS...SUSTAIN SPEEDS SHALL BE ABV 12KTS MOST OF THE PD WITH GUST
APPROACHING 40KTS IN ANY RW/TRW. MVFR CIGS GIVE WAY TO VFR AT THE
TAIL END OF THE FCST AT PKB AND HTS.
AVIATION OUTLOOK /AFTER 12Z THUR/...NO SIG WX XPCTD.
&&
.HYDROLOGY...
NO CHANGES TO ONGOING FLOOD WATCH...HWVR PROBABLY COULD HAVE TRIMMED
A FEW WV COUNTIES...BUT JUST IN CASE KEEP THEM IN.
WE ARE WATCHING SUN/MON CREEK AND THE SHADE RIVER ATT WITH STRONG
RISES OCCURRING. OTHER STREAMS IN SE OH SHALL SEE QUICK JUMPS THIS
MRNG AS THE SLUG OF RA OVER CNTRL OH DROPS S. THE HOCKING RIVER
COULD GO INTO FLOOD LATER TODAY...SO THAT IS THE FIRST /MAIN/ RIVER
A WARNING COULD BE ISSUED FOR. RAIN PULLS OUT TONIGHT...BUT OHIO
RIVER IS GOING TO BE A CONCERN DUE TO THE AMOUNT OF HEADWATER
RAINFALL. IT APPEARS THE MIGHTY OHIO WILL BECOME SWOLLEN THURSDAY
AND FRIDAY. BACKWATER PROBLEMS WILL LINGER INTO THE WEEKEND ON
FEEDING TRIBUTARIES INTO THE OHIO RIVER. THE MUSKINGUM RIVER WILL
BE IN FLOOD LATER THIS MORNING AND WILL REAMAIN THERE THROUGH
THURSDAY OR EVEN INTO FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ009>011-019-020.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
083>086.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/29
NEAR TERM...29
SHORT TERM...TRM
LONG TERM...KTB
AVIATION...29
HYDROLOGY...29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 414 AM EDT WED MAR 19 2008 OHZ066-067-075-076-083>086-WVZ009>011-019-020-200815- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER-RITCHIE-DODDRIDGE- 414 AM EDT WED MAR 19 2008 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>018-024>040-046-047- 200815- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 414 AM EDT WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS TODAY AHEAD OF A COLD FRONT WITH THE PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
849 AM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 AM FLOOD MCCONNELSVILLE 39.69N 81.77W
03/19/2008 MORGAN OH PUBLIC
STREAMS OVER ROADS OR BRIDGES.
EVENT OCCURRED BETWEEN
742 AM 03/19/2008 AND 812 AM 03/19/2008
&&
NNNNThe national radar mosaic for the moment the first event began.
7 flood, 1 heavy rain. Local standard time, as filed.
A man drowned along a swollen Racoon Creek and a low spot along Route 325 near the village of Vinton. Otherwise, county officials reported no flooding.
According to a state report, the driver drove partially into water covering the road, but then backed out. This was at night. The driver then pulled into a nearby driveway and asked the property owner if he thought he could make it through the water. The property owner told the driver that if he could see the edge lines, he should be okay. The driver then proceeded to drive into the water, where his pickup truck was caught by the current and swept downstream. The driver was able to get out of his truck. The property owner ran over to try to help, offering a long stick to the driver, telling him to swim toward it. The driver was unable to make it. His body was recovered a few hours later.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Gallia | 2008-03-19 | 53 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85622, 85623, 85625, 85626, 85627, 85628, 85629, 85630.